Colorado, 2008Flash Flood in Colorado, July 28, 2008
July 28, 2008 · NWS GJT · 1 event in 1 county or zone
Monsoonal moisture was responsible for thunderstorms, including a few which produced heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture was responsible for thunderstorms, including a few which produced heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 12:59 PM MST, 1 minute earlier.
Area forecast discussion, Jul 28, 12:59 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
159 PM MDT MON JUL 28 2008
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
SUBSIDENCE IN THE WAKE OF THE EXITING WAVE FROM LAST NIGHT HAS
SLOWED CONVECTION THIS AFTERNOON OVER MUCH OF THE FORECAST AREA.
HOWEVER...A FEW STORMS HAVE FIRED OVER THE SAN JUANS AND PORTIONS
OF WEST CENTRAL COLORADO WHERE GOES SOUNDER DATA INDICATING LIS
DOWN INTO THE -2 C RANGE. BEST MOISTURE NOW SITTING ACROSS THE
EASTERN HALF OF THE FCST AREA...AND THIS WILL THE AREA TO FOCUS ON
HEAVY RAIN POTENTIAL THIS EVENING. WITH NO MAJOR WAVES PASSING
THROUGH TONIGHT...WILL KEEP CONVECTION CONFINED TO MAINLY THE
EVENING HOURS...WITH MOST STORMS ENDING BY MIDNIGHT.
DRIER...SOUTHWEST FLOW TAKES HOLD TUESDAY...WITH DIURNALLY DRIVEN
CONVECTION BECOMING MORE ISOLATED IN NATURE. LITTLE CHANGE ON
WEDNESDAY. SLIGHT BUMP IN H7 TEMPS AND DRIER ATMOSPHERE WILL LEAD TO
A FEW DEGREES OF WARMING ACROSS THE BOARD TUESDAY...WITH SIMILAR
TEMPS EXPECTED ON WEDNESDAY. DRIER CONDITIONS WILL ALSO ALLOW FOR
SLIGHTLY COOLER OVERNIGHT MINS. OVERALL...GUIDANCE NUMBERS HAVE A
GOOD HANDLE ON THIS...SO WILL NOT STRAY FAR.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODELS CONTINUE TO INDICATE A BREAK FROM THE RECENT MONSOON THE LAST
HALF OF THIS WEEK. UPPER LEVEL HIGH EXPECTED TO SET UP OVER AZ AND
RESULT IN A DRIER WESTERLY FLOW THROUGH FRI. THIS HAS BEEN A
CONSISTENT SOLUTION IN THE LAST SEVERAL MODEL RUNS...SO WILL AGAIN
TAPER BACK ON POPS IN THE GRIDS THU-FRI. ENOUGH RESIDUAL MOISTURE
FOR MAINLY JUST ISOLATED AFTERNOON/EARLY EVENING STORMS OVER THE MTNS
FROM DAYTIME HEATING. HIGH CENTER THEN FORECAST TO SHIFT BACK TOWARD
THE SRN PLAINS BY THE SUN NIGHT FOR A RETURN OF MOISTURE AS FLOW
BECOMES MORE SOUTHERLY. MOISTURE REACHES THE 4-CORNERS SAT...THEN
SPREADS INTO THE NORTH BY MONDAY. SHOULD SEE A GRADUAL INCREASE IN
STORMS FOR EARLY NEXT WEEK.
TEMPS WILL WARM THU-FRI WITH THE DRIER AND SUNNIER CONDITIONS
ANTICIPATED.
&&
.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH THIS EVENING. LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME
STORMS...RESULTING IN MOUNTAIN OBSCURATION AND LOCALIZED MVFR AND IFR
CIGS AND VSBYS...ESPECIALLY SOUTH OF INTERSTATE 70. DRIER CONDITIONS
ARE EXPECTED ON TUESDAY...WITH ONLY ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS EXPECTED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....JDC
LONG TERM......JAD
AVIATION.......JDC
Hazardous weather outlook, Jul 28, 1:55 AM MST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 AM MDT MON JUL 28 2008
COZ001>014-017>023-UTZ022>025-027>029-290945-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
255 AM MDT MON JUL 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
WITH THE HIGHER AREAL COVERAGE EXPECTED OVER THE SOUTHERN MOUNTAINS.
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH SOME THUNDERSTORMS...ALONG
WITH SMALL HAIL AND GUSTY WINDS. RUNOFF FROM HEAVY RAIN MAY CAUSE
SMALL CREEKS AND STREAMS TO RUN HIGH. HEAVY RAIN MAY ALSO PRODUCE
DEBRIS OR MUD FLOWS...AND CAUSE ARROYOS TO QUICKLY FILL WITH WATER.
THUNDERSTORMS WILL DECREASE AFTER SUNSET...BUT ISOLATED SHOWERS OR
THUNDERSTORMS WILL LAST BEYOND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY...ESPECIALLY OVER THE MOUNTAINS. LOCALLY HEAVY
RAINFALL...GUSTY WINDS...AND SMALL HAIL WILL BE POSSIBLE WITH THE
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
CJC
Flash Flood, Ouray
- When
- July 28, 1:00 PM MST to 3:00 PM MST
- Where
- Ouray County, 0.31 mi W of Ouray to 0.41 mi W of Ouray
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 38.020, -107.676
Heavy rain on the mountains adjacent to the southeast part of the town of Ouray produced flash flooding on Oak Creek and Canyon Creek. The wall of water was six feet deep at the Box Canyon geothermal water plant where sediment got into the water line. Sediment carried by the water line was in inch deep at the Ouray Hot Springs. The Hot Springs had to be closed around 4 PM MDT and remained closed for the rest of that day to clean out the sediment. Six feet of South Pinecrest Road was washed out, and a culvert under that road was damaged. Debris up to a foot-and-a-half deep was deposited on other roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, July 28, 20081 death · 1 event
- Heat in Arkansas, July 28, 20081 death · 1 event
- Lightning Strike in Colorado, July 28, 20081 death · 1 event
- Flooding in Alaska, July 28 to 31, 2008$4.2 million · 10 events
- Flooding in Iowa, July 28 to 31, 2008$635,000 · 14 events
- Hail and Damaging Winds in North Dakota, July 28 to 29, 2008$465,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Georgia, July 28, 2008$781,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Winds in Kentucky, July 28, 2008$225,000 · 61 kt wind · 24 events
- Hail and Damaging Winds in Georgia, July 28 to 29, 2008$276,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Kansas, July 28, 2008$150,000 · 1.75 in hail · 4 events
- Damaging Wind in Texas, July 28, 2008$150,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Texas, July 28, 2008$20,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124915.